Infant Dies After Probiotic Supplement Treatment

babyFederal health officials are cautioning consumers about a probiotic dietary supplement for children that has caused the death of a premature Connecticut baby and may be dangerous to others.

The U.S. Food and Drug Administration has issued a warning about the product, ABC Dophilus Powder, manufactured by Solgar in Leonia, N.J. The company has voluntarily recalled the product, which contains live bacteria and yeasts.

Dr. Mindy Haar, director of program development and interdisciplinary health sciences at New York Institute of Technology in Old Westbury, said studies suggest that probiotic supplementation may beneficially aid premature infants.

However, she bemoaned that the product chosen by Connecticut doctors could not have been tested for safety.

“Probiotics can act as a barrier to harmful bacteria in the gastrointestinal tract,” she said. “But in this case, it was tragic.”

She said she tells her students that dietary supplements are innocent until proven guilty, but guilt occasionally can mean sickness or death for consumers.

Read more at the original article: After infant dies, health officials urge caution in children’s use of probiotic supplement

Advertisements
This entry was posted in Uncategorized and tagged , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s